Question: My new medication makes my mouth feel very dry. Can this harm my teeth?
Answer: Yes. Dry-mouth, or xerostomia, is a problem that affects a growing number of people. It can be caused by certain medical conditions or radiation treatment to the head and neck region, but the most common cause of xerostomia is prescription medication. There are over 400 commonly used drugs that can cause xerostomia. Dry-mouth can result in excessive build-up of plaque which leads to tooth decay. Many patients with dry-mouth complain of a constant sore throat, burning tongue, and difficulty chewing and swallowing. Those affected should maintain excellent oral hygiene to minimize plaque accumulation on the teeth. Daily rinsing with a fluoride mouthwash can also reduce the risk of tooth decay. Oral moisture can be maintained by using sugarless candies and chewing gum to stimulate salivary flow. If there is no salivary gland function, frequent water consumption or use of a saliva replacement product is recommended. If you suffer from dry-mouth, contact your dentist or physician today.